Case Report: Cardiac Arrest in a Man Who Has Overdosed

Guillaume Davido, MD

Disclosures

March 09, 2022

The patient's medical history and condition point to opioid poisoning. This young man, who has psychiatric and addictive comorbidities, experienced cardiac arrest, responded to an opioid antagonist medication (naloxone), and had symmetrical miosis in both eyes. In addition, the patient has track marks (suggesting IV injections of substances such as methadone or heroin). Waking up agitated after the administration of naloxone is an antagonizing effect that can be explained by the presence of opioids in the patient's system.

Because the ECG is normal, we can rule out other types of poisoning, such as that caused by tricyclic antidepressants (which elevates the risk for a membrane stabilizing effect on the ECG), digitalis (which elevates the risk for arrhythmia and conduction disturbances on the ECG), or cocaine (which elevates the risk for acute coronary syndrome).

Finally, there's not much to suggest acute alcohol poisoning (for example, there is no smell of alcohol on the patient's breath, and he is currently withdrawing from alcohol dependence).

When the patient fully regains consciousness — his GCS score is 15/15 — his diagnosis is confirmed. He tells you that he doesn't understand what happened to him, because — he admits — he's been opioid-dependent for a long time and hasn't made any recent changes to his opioid use. However, he informs you that he was just discharged from the hospital — where he had been for several weeks after experiencing a fracture — and that he stopped all substance use during that period.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....